Nuvaring and Antibiotics - Still effective?


Q: My fiance is using Nuvaring. She started three weeks ago. At the beginning of the first week, she inserted the ring. At the beginning of the second week, she began taking antibiotics for the flu. We're coming up on the end of three weeks where the ring is removed for the ring-free week where she should have her period. At the end of the ring-free week is our wedding, and sometime then we will have sex. We read online that antibiotics can affect the efficiency of hormonal birth control, and that extra precautions such as condoms should be used for the week after the antibiotics are no longer taken. Our question was if the antibiotics affected the ring during week 2 and week 3, is week 4 protected anyways? And if not, when the new ring is put in at the beginning of a new 4-week cycle, should we take extra precautions until the new ring has been in for 7 days?


A:   It is true that the efficacy ( ie the effectiveness ) of the OCP's does reduce when taken concomittantly with antibiotics . However the nuva ring is applied locally and thus the hormones are released locally and there is little or no metabolism it goes through as it does not enter the systemic circulation and thus there is little effect on the efficacy when taken with antibiotics. However, since no contraceptive measure is 100%, it is still adviced to use back up protection during that time period. I hope this helps.

Comments / Follow Ups

Doctor: Thank you for the question.

Like I had explained before, Nuvaring works locally and is not affected by any other drugs. But to be on the safe side, you can try using condoms to help you.

This will prevent the effect of rifampin on the medication.

Rifampin should not be used with regular birth control because it will make you more prone to pregnancy. If you are on regular birth control, then please see a Doctor or avoid intercourse till you can see a Doctor.

All the best. And any antibiotic cannot affect Nuvaring or any IUD!

Related Q&A

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently used Encare as a contraceptive, but I was not able to put it into the cervix properly, so I just left it i...

Q: Would the morning after be worth getting if engaged in unprotected sex approx 9 or 10 days after getting a positive o...

Q: Is it normal having vaginal bleeding after taking Postinor 1 tablet? I take the tablet five days ago and bleeding is ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon